Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Pocatello, ID

September 6, 20185 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 6, 2018, 2:58 AM MDT for 5 counties in Idaho. It took effect at Sep 6, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2018, 2:58 AM MDT (08:58 UTC)
In effect from
Sep 6, 2018, 12:00 PM MDT
Expired
Sep 6, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
4122 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS85 KPIH 060858
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
258 AM MDT Thu Sep 6 2018

...Scattered thunderstorms return to the central Idaho mountains...

.Moist and unstable air is coming in from the south to bring a 
threat of scattered showers and thunderstorms to central Idaho.
Rainfall accumulations should be under 0.10 of an inch, with gusts
up to 40 mph possible from the individual thunderstorms.

IDZ475-476-070100-
/O.NEW.KPIH.FW.W.0012.180906T1800Z-180907T0100Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
258 AM MDT Thu Sep 6 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
today to 7 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Expect erratic wind from any thunderstorm, which could
  change direction of any fire spread rapidly.

* THUNDERSTORMS...The thunderstorms should be mainly dry, which
  means rainfall from an inidividual thunderstorm will be less
  than one tenth of an inch.

* OUTFLOW WINDS...Expect gusts as strong as 35 to 40 mph if your
  location takes a direct hit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

&&

Messick

$$
2 follow-up statements
197 
WWUS85 KPIH 061952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MDT Thu Sep 6 2018


IDZ475-476-070100-
/O.CON.KPIH.FW.W.0012.000000T0000Z-180907T0100Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
152 PM MDT Thu Sep 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR CENTRAL IDAHO FIRE WEATHER ZONES 
475 AND 476...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Expect erratic wind from any thunderstorm, which 
  could change direction of any fire spread rapidly.

* THUNDERSTORMS...The thunderstorms should be mainly dry, which
  means rainfall from an individual thunderstorm will be less 
  than one tenth of an inch.

* OUTFLOW WINDS...Expect gusts as strong as 35 to 40 mph if your 
  location takes a direct hit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

&&


$$

IDZ410-425-071200-
/O.NEW.KPIH.FW.A.0007.180908T1800Z-180909T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
152 PM MDT Thu Sep 6 2018

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR THE SOUTHEASTERN IDAHO SNAKE PLAIN FIRE WEATHER ZONES 410 AND
425...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for strong gusty winds and low humidity, which is 
in effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...Noon Saturday through 9 pm Saturday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...From 10 to 15 percent. 

* TEMPERATURES...79 to 85F.

* IMPACTS...Strong gusty winds can cause increased rates of
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

RS
838 
WWUS85 KPIH 070059
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
659 PM MDT Thu Sep 6 2018

...RED FLAG WARNING EXPIRES AT 7 PM MDT THIS EVENING FOR 
SCATTERED THUNDERSTORMS FOR CENTRAL IDAHO FIRE WEATHER ZONES 475 
AND 476...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR THE SOUTHEASTERN IDAHO SNAKE PLAIN FIRE WEATHER
ZONES 410 AND 425...

IDZ475-476-070200-
/O.EXP.KPIH.FW.W.0012.000000T0000Z-180907T0100Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
659 PM MDT Thu Sep 6 2018

...RED FLAG WARNING EXPIRES AT 7 PM MDT THIS EVENING FOR 
SCATTERED THUNDERSTORMS FOR CENTRAL IDAHO FIRE WEATHER ZONES 475 
AND 476...

More widespread thunderstorm development did not materialize 
today. That said, isolated showers and thunderstorms are still 
possible through the rest of the evening. Gusts with a few storms 
may exceed 40 mph. 

$$

IDZ410-425-071200-
/O.CON.KPIH.FW.A.0007.180908T1800Z-180909T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
659 PM MDT Thu Sep 6 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR THE SOUTHEASTERN IDAHO SNAKE PLAIN FIRE WEATHER
ZONES 410 AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...Noon Saturday through 9 pm Saturday evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...From 10 to 15 percent.

* TEMPERATURES...79 to 85.

* IMPACTS...Strong gusty winds can cause increased rates of 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 5, 2:21 PM MDT, 12 hours 37 minutes earlier.

Area forecast discussion, Sep 5, 2:21 PM MDT, 12 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
221 PM MDT Wed Sep 5 2018

.DISCUSSION...Small differences in model runs lead to some bigger
changes in forecast. Both the GFS and NAM12 models develop a little
convection this evening between Chilly Barton and Monida Pass area
with a minor disturbance embedded in an area of mostly high pressure
ridging. Further south around Oakley and Malta, satellite shows some
cloud development in and area of what should be thin, high based
moisture. Kept a slight chance wording in the forecast for isolated
activity this evening.

Thursday, the NAM12 looks pretty aggressive with possible
thunderstorms around Oakley and Malta area, while the GFS has turned
drier, favoring any showers later in the evening. Both models favor
moving instability northeast towards Palisades through late evening
or early morning. There still appears to be an embedded disturbance
moving through the ridge Thursday, thus some continuity from
previous forecasts was used, and kept the potential for
thunderstorms in the afternoon. Temperatures continue above normal
the next several days. Friday and into the weekend, the little bit
of sub tropical moisture is pushed east by dry westerlies. Extended
models agree on developing a more significant trough near the coast
the later part of next week but so far are slow to bring
precipitation into this area. RS

&&

.AVIATION...High pressure ridging is over our Eastern areas and is
moving slowly Eastward and weakening. Monsoonal moisture is slowly
moving into our area, which likely will cause a few stray
thunderstorms around the Utah line as well in the northern Central
and Montana Divide mountains late this afternoon into the early
evening. Storms will probably not affect TAF sites today. Better
chance for storms approaching TAF locations on Thursday.
TW

&&

.FIRE WEATHER...High pressure ridging is over our Eastern areas and
is moving slowly Eastward and weakening. Monsoonal moisture is
slowly moving into our area, which likely will cause a few stray
thunderstorms around the Utah line as well in the northern Central
and Montana Divide mountains late this afternoon into the early
evening. Better chance for mostly isolated thunderstorms over mainly
the mountains Thursday afternoon into early evening. Some fire
weather zones, particularly zones 427 and 476, will likely see
widely scattered, maybe scattered, thunderstorm coverage. Have opted
out of a fire weather watch for thunderstorms due to model
inconsistency. Thunderstorms are expected to be mostly dry with
little chance of wetting rain. Also, expect gusty, erratic winds of
30 to 40 mph in and around thunderstorms. Look for breezy to
moderate winds to return Friday and, particularly, Saturday with
another mostly dry system moving through the area. Winds and
relative Humidity look to be just below critical values. However,
some zones, particularly 410 and 476, will have portions of
their zone with critical winds and relative humidity.
TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:29 PM MDTSpecial Weather StatementPIHCassia31 min
Sep 6, 1:52 PM MDTFire Weather WatchPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 7 more25 hr

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.